Alert archive / Idaho / Winter Storm Watches in 2021

Winter Storm Watch 7, NWS Pocatello, ID

December 21, 202111 counties in Idaho

NWS Pocatello, ID issued this winter storm watch at Dec 21, 2021, 2:21 PM MST for 11 counties in Idaho. It took effect at Dec 22, 2021, 6:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 21, 2021, 2:21 PM MST (21:21 UTC)
In effect from
Dec 22, 2021, 6:00 PM MST
Expired
Dec 22, 2021, 1:26 PM MST
In force
Issued by
NWS Pocatello, ID

Counties Bear Lake County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Clark County, ID, Custer County, ID, Franklin County, ID, Fremont County, ID, Madison County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 54 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.4 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2021-12-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2021-12-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2070 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

905 
WWUS45 KPIH 212121
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
221 PM MST Tue Dec 21 2021

IDZ071>075-221100-
/O.NEW.KPIH.WS.A.0007.211223T0100Z-211224T0600Z/
Frank Church Wilderness-Sawtooth/Stanley Basin-Sun Valley Region-
Big Lost Highlands/Copper Basin-Wood River Foothills-
Including the cities of Clayton, Stanley, Ketchum, Sun Valley, 
Galena, Copper Basin, Hailey, Bellevue, and Picabo
221 PM MST Tue Dec 21 2021

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY EVENING...

* WHAT...Moderate to heavy snow possible at times. Total snow
  accumulations of 3 to 6 inches in the valleys below 6000 feet
  and 8 to 16 inches across the mountains and passes above 6000 
  feet. Winds could gust as high as 35 mph at times producing 
  blowing and drifting snow.

* WHERE...Stanley to Ketchum and the surrounding mountain ranges.

* WHEN...From Wednesday evening through Thursday evening.

* IMPACTS...Travel could be very difficult to impossible at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

IDZ063-064-066-221100-
/O.NEW.KPIH.WS.A.0007.211223T0700Z-211225T0000Z/
Caribou Range-Big Hole Mountains-Centennial Mountains -
Island Park-
Including the cities of Wayan, Swan Valley, Victor, Island Park, 
and Kilgore
221 PM MST Tue Dec 21 2021

...WINTER STORM WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
FRIDAY AFTERNOON...

* WHAT...Moderate to heavy snow possible. Total snow accumulations
  of 3 to 6 inches below 6000 feet and 8 to 16 inches across the
  mountains and passes above 6000 feet. Winds could gust as high 
  as 35 mph at times producing blowing and drifting snow.

* WHERE...Centennial, Big Hole, and Caribou Mountains, including
  Pine Creek Pass, Targhee Pass, and Georgetown summit.

* WHEN...From late Wednesday night through Friday afternoon.

* IMPACTS...Travel could be very difficult or hazardous at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

IDZ060-221100-
/O.NEW.KPIH.WS.A.0007.211223T1300Z-211225T0000Z/
Bear River Range-
Including the city of Emigration Summit
221 PM MST Tue Dec 21 2021

...WINTER STORM WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
FRIDAY AFTERNOON...

* WHAT...Moderate to heavy snow possible. Total snow accumulations
  of 6 to 10 inches below 6000 feet and 10 to 20 inches above 6000
  feet. Winds could gust as high as 40 mph producing areas of
  blowing and drifting snow.

* WHERE...The Idaho portion of the Wasatch Range, including
  Emigration Summit.

* WHEN...From Thursday morning through Friday afternoon.

* IMPACTS...Travel could be very difficult to impossible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
2 follow-up statements
191 
WWUS45 KPIH 220922
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
222 AM MST Wed Dec 22 2021

IDZ071>075-230000-
/O.CON.KPIH.WS.A.0007.211223T0100Z-211224T0600Z/
Frank Church Wilderness-Sawtooth/Stanley Basin-Sun Valley Region-
Big Lost Highlands/Copper Basin-Wood River Foothills-
Including the cities of Clayton, Stanley, Ketchum, Sun Valley, 
Galena, Copper Basin, Hailey, Bellevue, and Picabo
222 AM MST Wed Dec 22 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
THURSDAY EVENING...

* WHAT...Moderate to heavy snow possible at times. Total snow 
  accumulations of 3 to 6 inches in the valleys below 6000 feet 
  and 8 to 16 inches across the mountains and passes above 6000 
  feet. Winds could gust as high as 35 mph at times producing 
  blowing and drifting snow.

* WHERE...Stanley to Ketchum and the surrounding mountain ranges.

* WHEN...From Wednesday evening through Thursday evening.

* IMPACTS...Travel could be very difficult to impossible at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

IDZ063-064-066-230000-
/O.CON.KPIH.WS.A.0007.211223T0700Z-211225T0000Z/
Caribou Range-Big Hole Mountains-Centennial Mountains -
Island Park-
Including the cities of Wayan, Swan Valley, Victor, Island Park, 
and Kilgore
222 AM MST Wed Dec 22 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
FRIDAY AFTERNOON...

* WHAT...Moderate to heavy snow possible. Total snow 
  accumulations of 3 to 6 inches below 6000 feet and 8 to 16 
  inches across the mountains and passes above 6000 feet. Winds 
  could gust as high as 35 mph at times producing blowing and 
  drifting snow.

* WHERE...Centennial, Big Hole, and Caribou Mountains, including 
  Pine Creek Pass, Targhee Pass, and Georgetown summit.

* WHEN...From late Wednesday night through Friday afternoon.

* IMPACTS...Travel could be very difficult or hazardous at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

IDZ060-230000-
/O.CON.KPIH.WS.A.0007.211223T1300Z-211225T0000Z/
Bear River Range-
Including the city of Emigration Summit
222 AM MST Wed Dec 22 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH FRIDAY AFTERNOON...

* WHAT...Moderate to heavy snow possible. Total snow 
  accumulations of 6 to 10 inches below 6000 feet and 10 to 20 
  inches above 6000 feet. Winds could gust as high as 40 mph 
  producing areas of blowing and drifting snow.

* WHERE...The Idaho portion of the Wasatch Range, including 
  Emigration Summit.

* WHEN...From Thursday morning through Friday afternoon.

* IMPACTS...Travel could be very difficult to impossible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
865 
WWUS45 KPIH 222026
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
126 PM MST Wed Dec 22 2021

IDZ071>075-231100-
/O.UPG.KPIH.WS.A.0007.211223T0100Z-211224T0600Z/
/O.NEW.KPIH.WS.W.0009.211223T0100Z-211224T0600Z/
Frank Church Wilderness-Sawtooth/Stanley Basin-Sun Valley Region-
Big Lost Highlands/Copper Basin-Wood River Foothills-
Including the cities of Clayton, Stanley, Ketchum, Sun Valley, 
Galena, Copper Basin, Hailey, Bellevue, and Picabo
126 PM MST Wed Dec 22 2021

...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 11 PM
MST THURSDAY...

* WHAT...Moderate to heavy snow expected. Total snow accumulations
  of 3 to 8 inches below 6000 feet with up to 24 inches across
  mountains and passes above 6000 feet. Periods of gusty winds
  Thursday as high as 45 mph creating blowing and drifting snow.

* WHERE...Central Mountains from the Stanley area south to Hailey.

* WHEN...From 6 PM this evening to 11 PM MST Thursday.

* IMPACTS...Travel could be very difficult to impossible at times.
  Areas of blowing snow could significantly reduce visibility. The
  hazardous conditions could impact the morning or evening
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

IDZ064-066-231100-
/O.UPG.KPIH.WS.A.0007.211223T0700Z-211225T0000Z/
/O.NEW.KPIH.WS.W.0009.211223T1300Z-211224T1200Z/
Big Hole Mountains-Centennial Mountains - Island Park-
Including the cities of Victor, Island Park, and Kilgore
126 PM MST Wed Dec 22 2021

...WINTER STORM WARNING IN EFFECT FROM 6 AM THURSDAY TO 5 AM MST
FRIDAY...

* WHAT...Moderate to heavy snow expected. Total snow accumulations
  of 3 to 8 inches below 6000 feet with 15 to 20 inches possible
  across the mountains passes above 6000 feet. Periods of gusty
  winds Thursday as high as 40 mph creating blowing and drifting 
  snow.

* WHERE...Centennial and Big Hole Mountains from Targhee Pass 
  south to Pine Creek Pass.

* WHEN...From 6 AM Thursday to 5 AM MST Friday.

* IMPACTS...Travel could be very difficult to impossible at times.
  Areas of blowing snow could significantly reduce visibility. The
  hazardous conditions could impact the morning or evening
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

IDZ060-231100-
/O.UPG.KPIH.WS.A.0007.211223T1300Z-211225T0000Z/
/O.NEW.KPIH.WS.W.0009.211223T1900Z-211225T0600Z/
Bear River Range-
Including the city of Emigration Summit
126 PM MST Wed Dec 22 2021

...WINTER STORM WARNING IN EFFECT FROM NOON THURSDAY TO 11 PM MST
FRIDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 5 to 10
  inches below 6000 feet with up to 24 inches across the mountains
  and passes above 6000 feet. Periods of gusty winds Thursday as
  high as 40 mph creating blowing and drifting snow.

* WHERE...Idaho portion of the northern Wasatch Range including
  Emigration Summit.

* WHEN...From noon Thursday to 11 PM MST Friday.

* IMPACTS...Travel could be very difficult to impossible. Patchy
  blowing snow could significantly reduce visibility. The
  hazardous conditions could impact the evening commute.
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

IDZ063-231100-
/O.UPG.KPIH.WS.A.0007.211223T0700Z-211225T0000Z/
/O.NEW.KPIH.WW.Y.0020.211223T1300Z-211224T1200Z/
Caribou Range-
Including the cities of Wayan and Swan Valley
126 PM MST Wed Dec 22 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 5 AM
MST FRIDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 10
  inches. Periods of gusty winds Thursday with gusts as high as 45
  mph producing areas of blowing and drifting snow.

* WHERE...Caribou Highlands including Wayan and Swan Valley.

* WHEN...From 6 AM Thursday to 5 AM MST Friday.

* IMPACTS...Travel could be very difficult. Areas of blowing snow
  could significantly reduce visibility. The hazardous conditions
  could impact the evening commute. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

IDZ051-052-067>069-231100-
/O.NEW.KPIH.WW.Y.0020.211223T1300Z-211224T0600Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Beaverhead -
Lemhi Highlands-Lost River Valley-Lost River Range-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Dubois, Spencer, Edie School, Small,
Howe, Arco, Mackay, Chilly, and Borah Peak
126 PM MST Wed Dec 22 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM TO 11 PM MST
THURSDAY...

* WHAT...Snow expected. Total snow accumulations of 4 to 9 inches.
  Periods of gusty winds Thursday with winds gusting as high as 
  40 mph.

* WHERE...Highway 20 from Carey to Howe and the Lost River valley
  and range, including Carey, Arco, Howe, Mackay, and the western
  portions of the INL.

* WHEN...From 6 AM to 11 PM MST Thursday.

* IMPACTS...Plan on slippery road conditions. Areas of blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

IDZ061-062-065-231100-
/O.NEW.KPIH.WW.Y.0020.211223T1300Z-211224T1200Z/
Bear Lake Valley-Blackfoot Mountains-Teton Valley-
Including the cities of St. Charles, Montpelier, Georgetown, 
Grace, Soda Springs, Henry, Bone, Ashton, Tetonia, and Driggs
126 PM MST Wed Dec 22 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM THURSDAY TO 5 AM
MST FRIDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 9 inches
  possible. Winds gusting as high as 40 mph on Thursday.

* WHERE...Teton Valley including Driggs, Blackfoot Mountains
  including Bone, and the Bear Lake Valley including Montpelier.

* WHEN...From 6 AM Thursday to 5 AM MST Friday.

* IMPACTS...Plan on slippery road conditions. Areas of blowing
  snow could significantly reduce visibility. The hazardous
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this winter storm watch went out at Dec 21, 1:59 PM MST, 22 minutes earlier.

Area forecast discussion, Dec 21, 1:59 PM MST, 22 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
159 PM MST Tue Dec 21 2021

.SHORT TERM...Tonight through Friday. A ridge of high pressure was
positioned across the region early this afternoon and will help to
provide dry conditions through the evening. Looking upstream, we see
a broad area of low pressure positioned well off the Oregon coast
while a fairly vigorous trough was digging south along the Canadian
coast. Numerical models show these two features interacting and
directing attending moisture northeast through the weakening ridge
into CNTRL Idaho by Wednesday morning. As a result, a quick pulse of
snowfall is expected in that region Wednesday. The two troughs merge
into a complex low late Wednesday with periodic waves of enhanced
moisture lifting into the region Wednesday night and Thursday.
Additional dynamical forcing is expected Thursday as the NRN portion
of this complex trough shifts inland and is gradually absorbed by a
third trough digging rapidly into the NW coastal waters. As this
third wave sets up off the NW coast, the SRN branch of the previous
trough ejects inland across the Great Basin/SRN California Friday
providing yet another forcing mechanism for precipitation
production. Warming temperatures are expected across the region
Thursday ahead of the first ejecting trough followed by cooler
temperatures Friday. Temps may warm enough to support a mix of rain
and snow in the Magic Valley/SRN Snake Plain Thursday. We have
issued Winter Storm Watches for the surrounding mountains beginning
Wednesday night and continuing through Friday. We may be adding some
areas to the mix to cover lower threshold advisory conditions but
the Watches should serve to highlight our exposure. Huston

.LONG TERM...Christmas Eve through Tuesday. Confidence remains
high in an active week for East Idaho, continuing from pre-Christmas
time frame. Longwave pattern supports deep active trough over
western states with series of shortwaves rotating through East
Idaho. Temperatures throughout the period transitions gradually
colder, supporting snow at all elevations, even though Snake Plain
and some valley locations could see daytime highs raise a bit above
freezing Christmas Day. Higher elevations still look to see the most
snowfall, generally accumulating some 4-8 inches each day. Lower
elevations not out of the woods, generally up to 2 inches per day.
Each system may either under- or over-perform from these averages,
especially with some fluctuation in temperatures impacting snow
ratios. Holiday travel remains a concern, and we should expect
winter headlines to continue in some form or another through chunks
of the week. Total QPF for the week still looks impressive, with
Snake Plain averages around an inch for the entire week, and well
above that for higher elevations. Regardless of how one feels about
the snow or travel impacts, the snowpack build up will be welcome.
Given the depth of the upper trough, it is not surprising that
several ensemble members are picking up on arctic intrusion into
East Idaho beginning mid-week. So far it is only a few outliers, but
certainly does fit into the realm of possibilities, especially if
some of the colder air can spill over the Divide coincident with
some clearing between systems. The lowest percentiles are pushing
sub-zero temps reaching well into the Snake Plain with coincident
single digit highs. The Blend so far is staying well above these
temps, but will be something to watch for moving into next week. DMH
&&

.AVIATION...VFR conditions remain in place for this terminal
forecast period. Conditions will be trending toward lower ceilings
and incoming precipitation mainly in the 18z-00z Wed time frame for
most terminals. KSUN looks to transition to lower ceilings and -SHSN
earlier than the other sites, but then continues through the day
with MVFR and occasional IFR. Have introduced a very last hour trend
downward for the other stations to indicate the expected change, but
the shift toward lower ceilings will likely come in the afternoon
time frame. DMH
&&

.AIR STAGNATION...Inversions have led to worsening air quality in
some areas of eastern Idaho. We should see those inversions weaken
Wednesday. Conditions have deteriorated enough in Franklin County
for an Air Quality Advisory. Keyes/Huston
&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from late Wednesday night through Friday
afternoon for IDZ063-064-066.

Winter Storm Watch from Wednesday evening through Thursday evening
for IDZ071>075.

Winter Storm Watch from Thursday morning through Friday afternoon
for IDZ060.
&&

Nearby

Winter Storm Watches in Idaho, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.